Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 211, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 14, 2017, 12:49 AM CDT for Furnas County, Gosper County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 12:49 AM CDT (05:49 UTC)
- Expired
- Aug 14, 2017, 1:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Furnas County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 1:22 AM CDT | HAIL 0.88 | Wilsonville, NE | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
479
WUUS53 KGID 140549
SVRGID
NEC065-073-140630-
/O.NEW.KGID.SV.W.0211.170814T0549Z-170814T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1249 AM CDT MON AUG 14 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Gosper County in south central Nebraska...
Furnas County in south central Nebraska...
* Until 130 AM CDT
* At 1249 AM CDT, severe thunderstorms were located along a line
extending from near Edison to near Bartley, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cambridge, Arapahoe, Beaver City, Holbrook, Edison, Wilsonville,
Hendley and Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4035 10020 4037 9968 4016 9963 4000 9963
4000 10019
TIME...MOT...LOC 0549Z 335DEG 14KT 4028 9973 4024 10026
HAIL...0.75IN
WIND...60MPH
$$
Mangels1 follow-up statement
521
WWUS53 KGID 140613
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
113 AM CDT MON AUG 14 2017
NEC073-140623-
/O.CAN.KGID.SV.W.0211.000000T0000Z-170814T0630Z/
Gosper NE-
113 AM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSPER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
south central Nebraska.
LAT...LON 4032 10020 4033 9982 4016 9978 4000 9975
4000 10019
TIME...MOT...LOC 0613Z 348DEG 16KT 4018 10012
$$
NEC065-140630-
/O.CON.KGID.SV.W.0211.000000T0000Z-170814T0630Z/
Furnas NE-
113 AM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR FURNAS COUNTY...
At 113 AM CDT, a severe thunderstorm was located near Wilsonville, or
26 miles east of McCook, moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cambridge, Arapahoe, Beaver City, Holbrook, Wilsonville and Hendley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4032 10020 4033 9982 4016 9978 4000 9975
4000 10019
TIME...MOT...LOC 0613Z 348DEG 16KT 4018 10012
HAIL...0.75IN
WIND...60MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:10 AM CDT, 39 minutes earlier.
Area forecast discussion, Aug 14, 12:10 AM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1210 AM CDT Mon Aug 14 2017 .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 13 2017 Confidence on how tonight's thunderstorm activity is not as high as I had yesterday for last night's activity. Model guidance continues to vary as to how convection may develop and evolve tonight. Low clouds have hung around much of the forecast area today, especially over central Nebraska and areas north of I-80 and east of Hwy 183. This has kept temperatures slightly cooler than anticipated with some areas in central Nebraska struggling into the mid to upper 70s. Where clouds have scattered out, temperatures are moving into the low 80s. Tonight: There is a boundary draped across Nebraska from southeast SD to the northeast corner of Colorado. This boundary is likely to be a focus for thunderstorm development, which hasn't changed much since yesterday. The upper level disturbance moving southeastward from the Dakota's will aid thunderstorm development and progression overnight. The HRRR/RUC/NAMnest develop thunderstorms along the boundary this afternoon with the activity taking a dive southward into north central Kansas by evening, with a secondary chance overnight with activity from the High plains. The NAM moves activity out from the High Plains tracking eastward across the state and the GFS fires activity along the boundary and keeps it going over central and south central Nebraska all night long. Have taken a combo of these scenarios for the precipitation potential tonight, but my current thinking is that the NAMNest/HRRR/RUC are handling it better especially with the low cloud cover today. However, despite the cloud cover Mesoanalysis indicates 2000-3000 J/kg CAPE this afternoon. All of this being said, any activity that may develop tonight has the chance of being severe with ample instability and 40-45 kts shear. Large hail and damaging winds are possible. Monday: Depending on how convection evolves tonight will impact any activity tomorrow. Have included a small chance for precipitation throughout the day tomorrow, but confidence is not high that it will materialize or how it will evolve. Highs tomorrow are in the 80s over most locations with some low 90s in north central Kansas. .LONG TERM...(Tuesday through Sunday) Issued at 315 PM CDT Sun Aug 13 2017 The upper level pattern will go from zonal to more southwesterly and back to zonal by the end of the forecast period. The main theme is various chances of precipitation and temperatures near to below normal through the extended. The next best chance for organized precipitation will be along a frontal boundary that moves through the area Tuesday night into Wednesday morning. The upper disturbance associated with this front is fairly strong and think the chances for precipitation are fairly high. Wednesday and beyond, the Central Plains will be under zonal flow, and numerous disturbances will be traversing the area bringing additional precipitation chances. .ECLIPSE... Total Solar Eclipse Monday August 21st around 1pm CDT There are still discrepancies among the guidance in regards to what the overall weather pattern will be over the Central Plains on Monday August 21st. That being said, the main upper pattern is similar with zonal to slight southwesterly flow. Today the ECMWF indicates a chance for precipitation while the GFS/Canadian keep it dry. It is still to early to confidently assess cloud cover. Stay tuned. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday) Issued at 1208 AM CDT Mon Aug 14 2017 There could be a few thunderstorms in the vicinity of the terminals early this morning. There will be mainly high clouds through the day with winds from the south during the day. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...JCB
Hazardous weather outlook, Aug 13, 3:28 PM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 328 PM CDT Sun Aug 13 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 142030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 328 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are possible this afternoon and evening across much of the area, but especially along and west of Hwy 281 in south central Nebraska and north central Kansas. Expect these storms to develop along a boundary in central Nebraska and to track southward. These storms could have hail to golfball size and winds to 60 mph. Additional storms may persist overnight and may be strong, but the majority of severe activity is expected before midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There continue to be chances for showers and thunderstorms throughout the remainder of the forecast period. Thunderstorms that develop on Tuesday may be strong to severe, but beyond that time frame, it is too early to confidently assess the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Local storm report, Aug 14, 12:07 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM TSTM WND GST 6 N ARAPAHOE 40.39N 99.90W
08/14/2017 E65 MPH GOSPER NE TRAINED SPOTTER
60-65 MPH WIND GUSTS REPORTED BY STORM
CHASER 5 NORTH OF ARAPAHOE.
&&Local storm report, Aug 14, 12:17 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1217 AM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM HAIL COZAD 40.86N 99.99W
08/13/2017 E1.00 INCH DAWSON NE PUBLIC
DELAYED REPORT VIA FACEBOOK.
&&Local storm report, Aug 14, 12:24 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1224 AM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM TSTM WND GST 2 W ARAPAHOE 40.30N 99.94W
08/14/2017 M65 MPH FURNAS NE STORM CHASER
50 MPH SUSTAINED WITH 65 MPH GUSTS ON
HANDHELD DEVICE.
&&Local storm report, Aug 14, 12:31 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM TSTM WND GST 2 NNE CAMBRIDGE 40.31N 100.16W
08/14/2017 M59 MPH FURNAS NE MESONET
&&Local storm report, Aug 14, 12:33 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1233 AM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM TSTM WND GST 2 NNE CAMBRIDGE 40.30N 100.16W
08/14/2017 M68 MPH FURNAS NE MESONET
&&Local storm report, Aug 14, 12:38 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1238 AM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL 2 E HOLBROOK 40.30N 99.97W
08/14/2017 M1.25 INCH FURNAS NE STORM CHASER
ON GOING.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 38 min |
| Aug 13, 9:11 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 49 min |
| Aug 13, 9:34 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 41 min |
| Aug 13, 9:59 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 46 min |
| Aug 13, 10:01 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 44 min |
| Aug 13, 10:24 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 51 min |
| Aug 13, 10:59 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 46 min |
| Aug 13, 11:32 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 43 min |
| Aug 13, 11:33 PM CDT | Special Weather Statement | GID | Dawson | 42 min |
| Aug 14, 12:09 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan | 51 min |
| Aug 14, 12:22 AM CDT | Areal Flood Advisory | GID | Furnas, Gosper | 3 hr |
| Aug 14, 1:22 AM CDT | Severe Thunderstorm Warning | GID | Furnas | 38 min |
| Aug 14, 1:29 AM CDT | Flash Flood Warning | GID | Furnas, Gosper | 6 hr |
| Aug 14, 1:37 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 38 min |
| Aug 14, 1:57 AM CDT | Special Weather Statement | GID | Furnas | 48 min |
| Aug 14, 2:13 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 47 min |
| Aug 14, 2:29 AM CDT | Special Weather Statement | GID | Furnas | 46 min |
| Aug 14, 2:34 AM CDT | Areal Flood Advisory | GID | Dawson, Gosper | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.